It sounds like you have a very common and harmless skin condition. Doctors call it senile purpura. In this case senile means nothing more than old age. And purpura is Latin for purple, the color of the splotches.
As we get older, the tiny blood vessels near the surface of the skin become increasingly fragile. So blood tends to leak out of them. The splotches youre seeing are small amounts of leaked blood under the skin. For reasons that arent entirely clear, the condition develops most often in the arms.
Sometimes the iron in the blood can stain the tissue. So the skin becomes brown or black and permanently discolored.
The purplish mark you get from a bruise is also caused by blood that has escaped from blood vessels. But senile purpura occurs without any sort of injury. The tiny blood vessels just leak on their own.
Many people take baby aspirin (81-milligram doses) to reduce the chance of suffering a heart attack or stroke. Aspirin makes the platelets in blood less sticky. So blood clots are less likely. That makes heart attacks and strokes less likely.
But if the blood is less sticky, its also more likely to leak out of blood vessels. So its true that stopping aspirin might improve senile purpura.
But I wouldnt do that. Heres why:
- You dont want to give up the protection against heart attack and stroke.
- Quitting your daily aspirin might not result in fewer purple splotches. Many older people get senile purpura, even though they dont take aspirin.